The medications we use to heal our pain and make us feel better are not properly formulated to help dogs.
Using human medications for dogs can result in poisoning, which can cause serious or even fatal health problems.
Dogs should only take medications prescribed to them by their veterinarian.
Here are some medications that you should avoid giving to your dog.
Use the same precautions with medications as you would with a young child.
Dogs can be curious creatures too.
Remember to keep all medications out of their reach, such as in a cupboard or a locked cabinet.
Poisonous medications Non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, are the most common medications ingested by dogs because of their often sweet coating.
However, NSAIDS should be kept away from dogs, as they can cause ulcers and other stomach problems, even in small doses.
NSAIDS are not the same as aspirin, which is actually safe for dogs, so do not get these two drugs confused.
Liver or kidney damage can result from long-term use.
There are veterinary-specific NSAIDs for cats and dogs that are much safer, so if your dog is suffering from extreme pain, consult with your vet.
Even though acetaminophen, such as Tylenol, can be bought over-the-counter, that does not make it safe for dogs.
It is especially dangerous to cats but can cause damage to red blood cells and liver damage in dogs.
It affects oxygen levels in the body.
Just two tablets can cause a dog to overdose.
Although there are antidepressants for dogs, the human versions can cause a variety of symptoms in dogs.
Lethargy and vomiting are the common symptoms, but some types of antidepressants can cause increases in heart rate and blood pressure.
Seizures, tremors, agitation and disorientation are also common.
Drugs used to treat Attention Deficit Hyperactivity Disorder (ADHD), such as Ritalin, contain methylphenidate, which acts as a stimulant.
Stimulants can be deadly to dogs.
Even the smallest dose can kill a small dog.
A 15-20 mg dose can kill any size of dog if not treated promptly.
These medications cause dangerously high body temperature, blood pressure and heart rates.
Seizures may also occur.
Anti-cancer drugs, such as Fluorouracil, are sometimes used topically to treat skin cancer.
It is a very powerful drug that can quickly cause death if not treated immediately.
Cardiac arrest, seizures and vomiting are common side effects.
Fluorouracil is so powerful that these symptoms can occur even if a dog licks a cotton swab with the medicine on it.
Pseudoephedrine is a common ingredient in cough and cold medicines.
If ingested by dogs, it acts as a stimulant and can make your dog appear hyperactive.
Head bobbing and agitation may occur.
Other common symptoms include seizures and an increase in heart rate and body temperature.
Two tablets can be deadly to smaller dogs.
Tuberculosis drugs, such as Isoniazid, are hard for dogs to digest.
Five tablets can cause death in a small dog.
They can also cause massive seizures.
Muscle relaxers, such as Baclofen, are used to treat multiple sclerosis.
They can cause serious damage to the central nervous system in dogs.
They can lead to disorientation, depression, seizures and coma.
Death can occur from a 10 mg tablet.
Sleep aids, instead of helping a dog to sleep, can cause your dog to become agitated.
Dogs can also become uncoordinated and lethargic and may have difficulty breathing.
Birth control pills are especially dangerous to birds, but can also cause hormone problems in female dogs that have not been spayed.
Beta-blockers are poisonous drugs that can decrease heart rate and blood pressure.
If taken in large amounts, they can cause death.
Thyroid drugs can cause excessive panting, aggression, muscle spasms and increased heart rate.
Lipitor and other drugs used to lower cholesterol typically cause only minor side effects such as diarrhea and vomiting.
Long-term use can cause serious medical conditions.
Diabetic drugs can cause your dog's blood sugar to drop dramatically, causing coordination problems and even seizures.
Drugs or vitamins containing vitamin D, which are used to treat psoriasis and other skin problems, can be poisonous to your dog.
Even small amounts can cause a decrease in appetite, vomiting and kidney failure.
However, symptoms do not usually appear right away.
It can take 24 hours for your dog to show signs of vitamin D ingestion.
If your dog ingested any of these medications, immediate medical attention is needed.
Contact the ASPCA Animal Poison Control Center at (888) 426-4435.
Their hotline is staffed with veterinarians 24 hours a day.
They can advise you if immediate medical attention is needed.